Publish in this journal
Journal Information
Vol. 65. Issue 12.
Pages 1138-1139 (December 2012)
Share
Share
Download PDF
More article options
Vol. 65. Issue 12.
Pages 1138-1139 (December 2012)
DOI: 10.1016/j.rec.2012.04.011
Full text access
Cardiogenic Shock Secondary to Metamizole-induced Type II Kounis Syndrome
Shock cardiogénico secundario a síndrome de Kounis tipo II inducido por metamizol
Visits
...
Francisco J. Garcipérez de Vargasa,
Corresponding author
fj.garci@hotmail.com

Corresponding author: fj.garci@hotmail.com
, Javier Mendozaa, Pablo Sánchez-Calderóna, Carolina Ortiza, Rosa Porroa, María V. Mogollón-Jiméneza
a Servicio de Cardiología, Hospital San Pedro de Alcántara, Cáceres, Spain
This item has received
...
Visits
(Daily data update)
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

To the Editor,

Although the first case was described more than 20 years ago, recent years have seen a marked increase in reports of cases of acute coronary syndrome in the context of allergic reactions, known as Kounis syndrome. Traditionally, 2 variants of the syndrome were reported:type I (due to coronary vasospasm), which occurs in patients with normal coronary arteries, and type II (due to coronary thrombosis) in patients with atherosclerosis.

This syndrome is triggered by the release of inflammatory mediators during mast cell degranulation, although these mediators are also increased in patients with acute coronary syndrome due to non-allergic causes.1

Among the possible triggering factors of Kounis syndrome are hymenoptera stings, drugs, food, environmental exposure, and diverse conditions such as bronchial asthma, mastocytosis, etc. Any medication can cause this syndrome, but most cases have been reported in relation to beta-lactam antibiotics and non-steroidal anti-inflammatory drugs.

Although the pathophysiology of thrombosis of drug-eluting stents is multifactorial, a recent review by Chen et al.2 states that Kounis syndrome can be one of the potential causes. The simultaneous use of drugs such as clopidogrel and acetylsalicylic acid in these patients may also act as a potential antigen. These findings have led to the recent proposal to create a new classification for Kounis syndrome that includes type III in relation to thrombosis of drug-eluting stents.3 There have also been reported cases of tako-tsubo cardiomyopathy associated with Kounis syndrome through the release of inflammatory mediators.4

We present the case of a 53-year-old woman who was receiving vildagliptin/metformin for type 2 diabetes mellitus and atorvastatin for hypercholesterolemia. She smoked 20 cigarettes a day, and had had an osteoporotic D12 vertebral fracture after physical effort 10 days previously, which was treated conservatively by fitting a corset brace and analgesia with paracetamol and ibuprofen. She went to the emergency department for intense back pain despite analgesic and anti-inflammatory treatment. Five minutes after receiving a vial of intravenous metamizole, she started to show generalized urticaria, chest pain, and intense dyspnea, accompanied by severe hypotension (systolic blood pressure: 70mmHg). The initial electrocardiogram showed sinus tachycardia at 120 bpm with ST elevation in the anterior leads. Treatment began with volume replacement, steroids, and intravenous antihistamines. The patient was also administered 1 vial of subcutaneous adrenaline. Despite these measures, the patient remained in refractory shock, with worsening of the respiratory problems with progressive desaturation, requiring orotracheal intubation and mechanical ventilation. Noradrenaline and dobutamine perfusion was started and an intra-aortic balloon counterpulsation pump was fitted. The hemodynamics department was notified to perform an emergency cardiac catheterization, and the coronary angiography found thrombotic occlusion in the proximal portion of the anterior descending artery. A drug-eluting stent was implanted. An emergency echocardiogram showed antero-septo-apical hypokinesia, with a left ventricle ejection fraction of 35%. A Swan-Ganz catheter was inserted, which confirmed a low cardiac index and high peripheral vascular resistance, data that were compatible with cardiogenic shock. The serum creatine kinase and troponin T peak values were 2426 IU/L and 7.36 ng/mL, respectively. The patient's subsequent clinical course was satisfactory. Treatment with inotropic and vasopressor agents was gradually reduced until its withdrawal, while the intra-aortic balloon counterpulsation pump was removed after 48h and the endotracheal tube after 3 days. Upon discharge, the patient received treatment with beta-blockers, angiotensin-converting-enzyme inhibitors, aldosterone antagonists, dual antiplatelet therapy with acetylsalicylic acid and clopidogrel, and statins. An echocardiograph prior to discharge showed a left ventricle ejection fraction of 45%. In this syndrome, ventricular function typically returns to normal levels after several weeks. Our patient lived in another autonomous region and consequently we do not have this datum.

The prognosis of Kounis syndrome is generally good, although complications such as pulmonary edema, arrhythmia and thrombus have been reported during the acute phase. Presentation as cardiogenic shock is extremely rare and only 1 similar case report has been published previously.5

There are no clinical guidelines for treating Kounis syndrome at present. There are too few cases to be able to reach any definitive conclusions on the treatment of this syndrome but, in general, these patients require treatment with corticosteroids, antihistamines, and antithrombotic drugs. Treatment with adrenaline is controversial, as it can worsen ischemia, prolong the QT interval, and induce coronary vasospasm and arrhythmia, but in general it must be administered in the event of severe hypotension or cardiac arrest. Vasodilator agents, including nitrates and calcium channel blockers, must be considered as first-line therapy for previously healthy young patients. The acute coronary syndrome protocol should be followed in patients with the type II variant.6

Kounis syndrome encompasses a group of symptoms that is probably under-diagnosed and should be included in the differential diagnosis of cardiogenic shock.

Corresponding author: fj.garci@hotmail.com

Bibliography
[1]
Biteker M..
Current understanding of Kounis syndrome..
Expert Rev Clin Inmunol. , 6 (2010), pp. 777-788
[2]
Chen JP, Hou D, Pendyala L, Goudevenos JA, Kounis NG..
Drug-eluting stent thrombosis:the Kounis hipersensitivity-associated acute coronary syndrome revisited..
JACC Cardiovasc Interv. , 2 (2009), pp. 583-593
[3]
Biteker M..
A new classification of Kounis Syndrome..
Int J Cardiol. , 145 (2010), pp. 553
[4]
Yanagawa Y, Nishi K, Tomiharu N, Kawaguchi T..
A case of takotsubo cardiomyopathy associated with Kounis syndrome..
Int J Cardiol. , 132 (2009), pp. e65-e67
[5]
Tanboga IH, Karabay CY, Can MM, Akgün T, Güler A, Turkylmaz E, et al..
Kounis syndrome presenting with cardiogenic shock..
J Cardiovasc Med. , 12 (2011), pp. 833-836
[6]
Cevik C, Nugent K, Shome GP, Kounis NG..
Treatment of Kounis syndrome..
Int J Cardiol. , 143 (2010), pp. 223-226
Idiomas
Revista Española de Cardiología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.